Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 8, 2020, 11:06 PM CDT for 5 counties in Nebraska. It was in force for 39 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 11:06 PM CDT (04:06 UTC)
- Expired
- Jul 8, 2020, 11:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Hall County, NE, Howard County, NE, Merrick County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:12 PM CDT | TSTM WND GST 60 | Loup City, NE | ESTIMATED 50-60 MPH WIND GUSTS WITH TREE BRANCHES DOWN IN LOUP CITY. |
| Jul 8, 11:34 PM CDT | TSTM WND GST 71 | Grand Island Airport, NE | |
| Jul 8, 11:35 PM CDT | TSTM WND GST 64 | 3 Wnw Alda, NE | DAVIS WEATHERLINK STATION. |
| Jul 8, 11:40 PM CDT | TSTM WND GST 60 | Wood River, NE | |
| Jul 8, 11:40 PM CDT | TSTM WND GST 70 | 4 N Doniphan, NE | SPOTTER NETWORK REPORT. |
| Jul 8, 11:44 PM CDT | TSTM WND DMG | Grand Island, NE | MULTIPLE REPORTS OF TREES DOWN AND POWER OUTAGES IN GRAND ISLAND. |
| Jul 8, 11:45 PM CDT | HAIL 1 | 1 S Grand Island, NE | SPOTTER NETWORK REPORT. |
| Jul 8, 11:47 PM CDT | TSTM WND GST 70 | 1 Ese Doniphan, NE | DAVIS WEATHERLINK STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 8, 9:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
166
WUUS53 KGID 090406
SVRGID
NEC019-079-093-121-163-090445-
/O.NEW.KGID.SV.W.0113.200709T0406Z-200709T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1106 PM CDT Wed Jul 8 2020
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Buffalo County in south central Nebraska...
West central Merrick County in central Nebraska...
Sherman County in central Nebraska...
Howard County in central Nebraska...
Hall County in south central Nebraska...
* Until 1145 PM CDT.
* At 1106 PM CDT, severe thunderstorms were located along a line
extending from near Loup City to near Pleasanton, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Island, St. Paul, Gibbon, Ravenna, Wood River, Shelton, Loup
City, Doniphan, Cairo, Alda, Pleasanton, Dannebrog, Litchfield,
Elba, Ashton, Farwell, Rockville, Hazard, Sherman Reservoir Dam and
St. Libory.
This includes Interstate 80 between mile markers 290 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.
&&
LAT...LON 4139 9874 4114 9812 4070 9839 4070 9872
4085 9928 4105 9923 4105 9921 4108 9921
4139 9903
TIME...MOT...LOC 0406Z 289DEG 43KT 4122 9898 4092 9915
HAIL...<.75IN
WIND...60MPH
$$
Thies2 follow-up statements
450
WWUS53 KGID 090420
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1120 PM CDT Wed Jul 8 2020
NEC019-079-093-121-163-090445-
/O.CON.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Buffalo NE-Merrick NE-Sherman NE-Howard NE-Hall NE-
1120 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN BUFFALO...WEST CENTRAL MERRICK...EASTERN SHERMAN...
HOWARD AND HALL COUNTIES...
At 1119 PM CDT, severe thunderstorms were located along a line
extending from Elba to near Boelus to 7 miles south of Poole, moving
east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Island, St. Paul, Gibbon, Ravenna, Wood River, Shelton,
Doniphan, Cairo, Alda, Pleasanton, Dannebrog, Elba, Ashton, Farwell,
Rockville, Hazard, Sherman Reservoir Dam, St. Libory, Poole and
Boelus.
This includes Interstate 80 between mile markers 290 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
&&
LAT...LON 4139 9874 4114 9812 4070 9839 4070 9872
4082 9916 4105 9910 4125 9896
TIME...MOT...LOC 0419Z 285DEG 52KT 4129 9856 4102 9877 4087 9897
HAIL...0.75IN
WIND...60MPH
$$
Thies119
WWUS53 KGID 090434
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1134 PM CDT Wed Jul 8 2020
NEC163-090444-
/O.CAN.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Sherman NE-
1134 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHERMAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.
LAT...LON 4114 9812 4070 9839 4070 9872 4075 9892
4105 9875 4130 9851
TIME...MOT...LOC 0434Z 298DEG 54KT 4114 9836 4084 9854 4072 9877
$$
NEC019-079-093-121-090445-
/O.CON.KGID.SV.W.0113.000000T0000Z-200709T0445Z/
Buffalo NE-Merrick NE-Howard NE-Hall NE-
1134 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN BUFFALO...WEST CENTRAL MERRICK...SOUTHERN HOWARD AND
HALL COUNTIES...
At 1134 PM CDT, severe thunderstorms were located along a line
extending from near St. Libory to near Wood River to near Gibbon,
moving southeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Grand Island, St. Paul, Gibbon, Wood River, Shelton, Doniphan, Cairo,
Alda, Dannebrog, St. Libory and Boelus.
This includes Interstate 80 between mile markers 289 and 315.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
&&
LAT...LON 4114 9812 4070 9839 4070 9872 4075 9892
4105 9875 4130 9851
TIME...MOT...LOC 0434Z 298DEG 54KT 4114 9836 4084 9854 4072 9877
HAIL...0.75IN
WIND...70MPH
$$
ThiesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:59 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 8, 6:59 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 659 PM CDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday night) Issued at 350 PM CDT Wed Jul 8 2020 There are quite a few things to discuss for the short term, the primary one being the storms expected tonight. The cold front stationed off to the northwest will continue to move southeastward across the area. The good news? the potential for much of the area to receive some needed rain, along with some cooler temps by tomorrow. The bad news? several of these storms could be severe with the primary threats being wind and hail. Convection is expected to begin developing with convergence along the sfc frontal boundary late this afternoon/early this evening. Models are consistent in depicting the development of more organized/linear convection that begins as separate lines, one to the north and one to the west, that then merge into one MCS. The western boundary looks to be the more influential of the two and will result in a more east to west push than was originally anticipated. Timing is a little more difficult to nail down at the moment. Successive model runs have been showing a later and later onset, but the general brunt of the activity is still expected to be between 7pm and 2am. Regarding the overall severe threat, majority of the area is in an SPC Enhanced Risk for severe weather. The main threats are damaging wind and large hail. Severe risk will be the greatest earlier on in the afternoon and evening. With 2k-3k J of SBCAPE and 30-35 kts of 0- 6 km shear, a few discrete cells and maybe a supercell or two are possible initially, and will likely pose the greatest threat for large hail. Then with the loss of daytime heating and a developing cold pool, storm mode will become almost exclusively linear...taking on more of a QLCS form. This will lead to the greater wind threat, with the potential for storm winds to around 70 mph. Damaging winds will pose the greatest risk and overall are the more dominating and widespread threat. Once the front has moved through Thursday should be mostly dry and around 10 degrees cooler and in the mid 80s. There are a few weak signals in a couple models suggesting some re-development may happen Thursday evening, but this is more of an outlier and doesn't look to be supported by much. Any major changes to PoPs for Thurs are going to largely depend on how tonight plays out. .LONG TERM...(Friday through Wednesday) Issued at 350 PM CDT Wed Jul 8 2020 Since most of the focus is in the short term, this is a more broad overview of the long term. A potent ridge is building over the desert SW and will be the driving force behind weather over the next several days. The main thing will be the continued heat. Temperatures are expected to rebound back into the 90s by the end of the weekend. The other effect of the ridge will be the shoddy PoPs that are peppered throughout the week. With the the ridge being located over the desert SW, any short waves that come over the ridge will likely pass right through the Central Plains along with accompanying MCS activity. This looks to be a possibility on Saturday morning, as a short wave rounds over the top of the ridge and then dives south through central NE. The remainder of the long term looks mostly dry, though this could easily change with any small perturbations or short waves that may develop. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 656 PM CDT Wed Jul 8 2020 Main problem will be timing of potential thunderstorms tonight. Most models have been too quick with progression of thunderstorm activity this evening. Some models also indicate at least a few hours of low-level wind shear (LLWS) overnight, but since thunderstorms may be ongoing, I opted to keep this out of the forecast for now. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Heinlein
Hazardous weather outlook, Jul 8, 10:12 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1012 PM CDT Wed Jul 8 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1012 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Severe thunderstorms are expected into the overnight hours with damaging winds of 70 mph the primary hazard. A few storms could produce large hail the size of half dollars and an isolated tornado cannot be ruled out. In addition, heavy rainfall may accompany the storms and lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances for thunderstorms are in the forecast for most of the period. Predictability is low regarding severe weather chances. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 8, 10:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND GST 2 NNW ALMA 40.13N 99.38W
07/08/2020 M62 MPH HARLAN NE MESONET
PWS STATION KNEALMA4.
&&
MANGELSSpecial weather statement, Jul 8, 10:54 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1054 PM CDT Wed Jul 8 2020
NEZ061-062-074-075-090445-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
1054 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...EASTERN KEARNEY...EASTERN
BUFFALO AND HALL COUNTIES UNTIL 1145 PM CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Pleasanton to near Minden.
Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Ravenna, Wood River,
Shelton, Kenesaw, Doniphan, Cairo, Juniata, Alda, Roseland, Holstein,
Ayr, Heartwell, Prosser, Norman and Hansen.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and central Nebraska.
LAT...LON 4035 9828 4035 9875 4055 9901 4080 9909
4105 9897 4105 9829
TIME...MOT...LOC 0353Z 270DEG 33KT 4087 9904 4048 9892
HeinleinLocal storm report, Jul 8, 10:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST HOLDREGE AIRPORT 40.45N 99.34W
07/08/2020 M54 MPH PHELPS NE AWOS
&&
MANGELSLocal storm report, Jul 8, 10:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST 8 W MACON 40.22N 99.10W
07/08/2020 M51 MPH FRANKLIN NE MESONET
PWS STATION KNEHILDR8.
&&
MANGELSLocal storm report, Jul 8, 11:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST HILDRETH 40.33N 99.05W
07/08/2020 M56 MPH FRANKLIN NE MESONET
PWS STATION KNEHILDR2.
&&
MANGELSLocal storm report, Jul 8, 11:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TSTM WND GST 6 N RIVERDALE 40.88N 99.15W
07/08/2020 M70 MPH BUFFALO NE TRAINED SPOTTER
ESTIMATED 60-70 MPH GUSTS.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 49 min |
| Jul 8, 9:35 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Phelps | 40 min |
| Jul 8, 9:50 PM CDT | Special Weather Statement | GID | Greeley, Valley | 40 min |
| Jul 8, 9:56 PM CDT | Special Weather Statement | GID | Dawson | 49 min |
| Jul 8, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Kearney, Phelps | 44 min |
| Jul 8, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman, Valley | 47 min |
| Jul 8, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan, Kearney, Phelps, Webster | 42 min |
| Jul 8, 10:36 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance, Sherman, Valley | 39 min |
| Jul 8, 10:39 PM CDT | Special Weather Statement | GID | Valley | 36 min |
| Jul 8, 10:54 PM CDT | Special Weather Statement | GID | Adams, Hall, Kearney | 51 min |
| Jul 8, 11:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Harlan, Kearney, Nuckolls, Phelps and 1 more | 51 min |
| Jul 8, 11:16 PM CDT | Special Weather Statement | GID | Merrick, Nance, Polk | 44 min |
| Jul 8, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 44 min |
| Jul 8, 11:31 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more | 44 min |
| Jul 8, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Nuckolls, Thayer, York | 62 min |
| Jul 9, 12:08 AM CDT | Special Weather Statement | GID | Polk | 37 min |
| Jul 9, 12:59 AM CDT | Special Weather Statement | GID | Furnas, Harlan | 46 min |
| Jul 9, 1:43 AM CDT | Special Weather Statement | GID | Harlan | 47 min |
| Jul 9, 1:45 AM CDT | Areal Flood Advisory | GID | Franklin, Harlan | 3 hr |
| Jul 9, 2:01 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 44 min |
| Jul 9, 2:46 AM CDT | Areal Flood Advisory | GID | Franklin, Harlan | 3 hr |
| Jul 9, 2:51 AM CDT | Special Weather Statement | GID | Franklin, Harlan | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.